Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 14, 2009, 5:25 AM EDT for Lake County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2009, 5:25 AM EDT (09:25 UTC)
- Expired
- Apr 14, 2009, 5:57 AM EDT
- In force
- 32 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Lake County, FL
The radar
The Melbourne radar (KMLB), 144 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:30 AM EDT | HAIL 1 | 5 Ssw Lady Lake, FL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 140925
SVRMLB
FLC069-141030-
/O.NEW.KMLB.SV.W.0008.090414T0925Z-090414T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
525 AM EDT TUE APR 14 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAKE COUNTY IN FLORIDA
* UNTIL 630 AM EDT.
* AT 521 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF FRUITLAND PARK...OR 9 MILES WEST OF LEESBURG...AND MOVING
NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
THE VILLAGES...LADY LAKE...LISBON...EMERALDA AND PAISLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2896 8195 2897 8166 2905 8166 2906 8164
2927 8165 2928 8164 2921 8161 2918 8153
2910 8149 2909 8145 2907 8145 2902 8139
2874 8196
TIME...MOT...LOC 0923Z 233DEG 30KT 2884 8201
$$
KELLY1 follow-up statement
000
WWUS52 KMLB 140957
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
557 AM EDT TUE APR 14 2009
FLC069-141007-
/O.CAN.KMLB.SV.W.0008.000000T0000Z-090414T1030Z/
LAKE-
557 AM EDT TUE APR 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.
LAT...LON 2896 8195 2897 8166 2905 8166 2906 8164
2927 8165 2928 8164 2921 8161 2918 8153
2910 8149 2909 8145 2907 8145 2902 8139
2874 8196
TIME...MOT...LOC 0957Z 233DEG 30KT 2901 8175
$$
WEITLICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:04 AM EDT, 21 minutes earlier.
Area forecast discussion, Apr 14, 5:04 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
504 AM EDT TUE APR 14 2009
.DISCUSSION...
...ISOLATED SEVERE STORMS POSSIBLE TODAY...
TODAY...AREA OF STRONG UPPER DIVERGENCE OVER THE NE GULF OF MEXICO
SUPPORTING LARGE AREA OF CONVECTION WILL TRANSLATE ACROSS
NORTH/CENTRAL FLORIDA. WIND FIELDS ARE INCREASING ABOVE THE
BOUNDARY LAYER WITH LOW LEVEL JET OF 40-45 KNOTS AT 850 MB. THESE
STRENGTHENING WIND FIELDS WILL PRODUCE A THREAT FOR ISOLATED
DAMAGING WINDS IN STORMS. THERE IS ALSO A TORNADO THREAT THIS
MORNING BUT SFC WINDS ARE FCST TO VEER TO THE SW AROUND MIDDAY
WHICH WILL DECREASE THE SHEAR AND TOR THREAT. SUCH VEERING OF THE
LOW LEVEL FLOW WILL ALSO REDUCE CONVERGENCE. THIS SHOULD LEAD TO
LESS COVERAGE DURING THE AFTN ACROSS THE SOUTH. SO HAVE DRAWN
LIKELY RAIN CHANCES ORLANDO NORTHWARD...TAPERING TO 30% ACROSS THE
SOUTH. WILL BE INTERESTING TO SEE WHAT ROLE IF ANY THE OUTFLOW
BOUNDARY THAT PUSHED SOUTH INTO CENT FL OVERNIGHT WILL PLAY.
ALTHOUGH IT IS NO LONGER TRACKABLE ON RADAR...IT MAY FOCUS SOME
EARLY CONVECTION OVER SOUTHERN SECTIONS LATER THIS MORNING AHEAD
OF THE MAIN LINE.
HAVE RAISED WIND ADVISORY SOUTH OF ORLANDO WHERE MAX TEMPS NEAR 90
WILL MIX DOWN SOME OF THESE STRENGTHENING WIND FIELDS IN GUSTS.
WED...COLD FRONTAL BOUNDARY WILL MOVE INTO SOUTHERN FLORIDA EARLY
WED. MAY SEE A FEW LINGERING SHOWERS OVER MARTIN COUNTY WITH A
SLIGHT CHANCE OF SHOWERS EARLY IN THE MORNING. OTHERWISE THE REST OF
THE AREA WILL REMAIN DRY WITH SKIES MOSTLY CLEAR TO PARTLY SUNNY.
HIGHS WILL BE COOLER WITH UPPER 70S OVER THE NORTH TO LOW 80S OVER
THE SOUTH.
THURS-FRI...PRESSURE GRADIENT WILL BEGIN TO INCREASE BETWEEN LOW
PRESSURE WELL EAST OF THE MID ATLANTIC STATES OVER THE ATLANTIC AND
HIGH PRESSURE BUILDING DOWN THE EAST COAST. THIS WILL ALLOW WINDS TO
VEER TO THE NORTHEAST AND STRENGTHEN THROUGH LATE WEEK. THE
NORTHEAST FLOW WILL CONTINUE A COOLING TREND WITH HIGHS IN THE UPPER
70S/LOW 80S THURS AND THEN MID/UPPER 70S FRI. COOLEST TEMPS WILL
EXIST ALONG THE COAST WITH THE MORE ONSHORE FLOW. IT IS POSSIBLE
THAT THE STRONGER NORTHEAST WINDS MAY BE ABLE TO CREATE SOME
ISOLATED SHRA ACTIVITY OVER THE MARINE WATERS AND THEN PUSHING
ONSHORE ALONG THE COAST...BUT WILL KEEP MENTIONABLE POPS OUT OF
THE FORECAST FOR NOW.
SAT-MON...HIGH PRESSURE WILL EXIST OVER THE CAROLINA COASTLINE SAT
BEFORE MOVING SOUTH AND EAST INTO THE ATLANTIC WITH RIDGE AXIS OVER
CENTRAL FLORIDA SUN. WINDS WILL BEGIN TO DECREASE AND BECOME
EASTERLY SATURDAY AND EVENTUALLY SOUTHEAST SUN. TEMPS WILL THEN
BEGIN TO INCREASE TO MORE NEAR NORMAL VALUES. NEXT SYSTEM TO CROSS
THE AREA WILL COME EARLY NEXT WEEK AS A LOW PRESSURE SYSTEM DEVELOPS
AND PUSHES NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY SUN NIGHT
AND DRAGS A COLD FRONT ACROSS THE AREA MON. MOISTURE RETURN AND
INSTABILITY AHEAD OF THE FRONT STILL LOOKS DECENT SO WILL KEEP A
CHANCE FOR SHOWERS AND THUNDERSTORMS (30-40%) ON MON.
&&
.AVIATION...
LARGE AREA OF RAIN WITH EMBEDDED STORMS WILL OVERSPREAD
DAB/LEE/SFB/MCO THIS MORNING WITH MVFR CONDS. ACTIVITY SHOULD BE
MUCH LATER TO AFFECT MLB/VRB BUT COULD SEE ISOLD SHRA/TSRA AFT
14Z.
&&
.MARINE...
TIGHTENING S/SW PRES GRAD WILL INCREASE WINDS OVER THE WATERS.
WILL EXPAND THE ADVISORY TO INCLUDE THE NEARSHORE WATERS FROM
BREVARD SOUTHWARD AS STRONG WINDS/GUSTS OVER LAND SHOULD AFFECT
IMMEDIATE NEARSHORE WATERS. WINDS WILL VEER TO THE WEST THIS AFTN
THEN NW TONIGHT BEHIND FRONT. PRES GRAD BEHIND FRONT WILL NOT BE
AS STRONG SO WILL ALLOW ADVISORY NEARSHORE TO EXPIRE THIS EVENING
AND OFFSHORE LATE TONIGHT.
NW WINDS WILL DECREASE TO AROUND 10-15 KTS WED AS FRONT CONTINUES
TO PUSH SOUTH OF THE AREA WITH SEAS AOB 4 FT. PRESSURE GRADIENT
WILL BEGIN TO STRENGTHEN LATE THURS INTO FRIDAY BETWEEN HIGH
PRESSURE BUILDING DOWN THE EAST COAST AND LOW PRESSURE OVER THE
CENTRAL ATLANTIC. WINDS WILL THEN VEER TO THE NE AND INCREASE TO
20-25 KTS OFFSHORE THURS NIGHT INTO FRI WITH SEAS BUILDING TO 7 FT
WITH A SCA LIKELY NEEDED. WINDS WILL THEN VEER TO THE EAST AND
DECREASE HOWEVER SWELLS WILL CONTINUE TO INCREASE INTO SAT WITH
WAVE HEIGHTS UP TO 8-10 FT OFFSHORE AND SOUTHERN NEARSHORE WATERS.
&&
.FIRE WEATHER...
STRONG SFC AND TRANSPORT WINDS WILL PRODUCE HIGH DISPERSION VALUES
ESP SOUTH OF ORLANDO. HIGH COVERAGE OF RAIN WITH EMBEDDED STORMS
WILL AFFECT NORTHERN SECTIONS WITH LESS COVERAGE SOUTH OF ORLANDO.
DRIER AIR THAT BUILDS IN BEHIND THE FRONT WED WILL CREATE LOW RH
VALUES OVER THE INTERIOR WITH MIN RH VALUES IN THE LOW 30S.
HOWEVER AT THIS TIME DURATION LOOKS LIMITED WITH ONLY A FEW HOURS
EXPECTED SO NO FIRE WEATHER WATCH PLANNED YET FOR WED AFTN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 85 59 76 56 / 70 10 0 10
MCO 83 62 80 56 / 60 10 0 10
MLB 90 61 78 57 / 50 20 10 10
VRB 90 62 81 56 / 30 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-
ST. LUCIE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR COASTAL
WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM...KELLY
LONG TERM....WEITLICHHazardous weather outlook, Apr 13, 10:17 PM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1017 PM EDT MON APR 13 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-141100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1017 PM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...OVERNIGHT. ...A FEW STRONG STORMS POSSIBLE LATE OVERNIGHT NORTH OF THE I-4 CORRIDOR... ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS WILL MOVE EAST ACROSS NORTH CENTRAL FLORIDA OVERNIGHT. A FEW OF THESE STORMS MAY DEVELOP FURTHER SOUTHWARD AND MOVE ACROSS PORTIONS OF LAKE...VOLUSIA...SEMINOLE AND ORANGE COUNTIES. PRIMARY WEATHER HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS AND SMALL HAIL. DUE TO VERY GOOD LOW LEVEL SHEAR...A FEW STORMS MAY ROTATE...PROVIDING FOR A LOW THREAT FOR ISOLATED TORNADOES. ...MARINE THUNDERSTORM GUST IMPACT... A FEW STORMS MOVING OFFSHORE THE VOLUSIA COUNTY COAST OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUSTS EXCEEDING 34 KNOTS ACROSS THE HALIFAX RIVER AND INTRACOASTAL WATERS SOUTH TO MOSQUITO LAGOON AND THE NEARSHORE ATLANTIC WATERS. THERE WILL ALSO BE A LOW END THREAT FOR AN ISOLATED WATERSPOUT OVER COASTAL WATERS OFF OF VOLUSIA COUNTY. ...WIND AND SEA IMPACT... INCREASING WINDS AHEAD OF AN APPROACHING FRONT WILL PRODUCE WINDS OVER 20 KNOTS AND SEAS 7 FEET OR HIGHER OVER THE OFFSHORE WATERS. WINDS WILL INCREASE TO BETWEEN 15 AND 20 KNOTS ACROSS NEAR SHORE WATERS AND SMALL CRAFT SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED LIGHTNING STORMS ARE FORECAST ACROSS EAST CENTRAL FLORIDA ON TUESDAY. THE PRESENCE OF STRONG WINDS IN THE LOWER ATMOSPHERE ALONG WITH FORCING PRODUCED BY THE PASSING SURFACE FRONT WILL LEAD TO THE POTENTIAL OF DAMAGING WIND GUSTS FROM STRONG OR POSSIBLY SEVERE STORMS. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. DRYING BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR PORTIONS OF EAST CENTRAL FLORIDA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER OVERNIGHT AND SELF ACTIVATE IF A WARNING IS ISSUED IN YOUR AREA. SEDLOCK
In the hours before
Local storm report, Apr 13, 11:45 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 PM EDT MON APR 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST DAYTONA BEACH 29.21N 81.03W
04/13/2009 M43 MPH VOLUSIA FL ASOS
KDAB ASOS OBSERVATION REMARK PK WND 29037/0330
&&
FXDSpecial weather statement, Apr 14, 5:17 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 517 AM EDT TUE APR 14 2009 FLZ044-141000- NORTHERN LAKE COUNTY- 517 AM EDT TUE APR 14 2009 ...STRONG THUNDERSTORM MOVING INTO WEST CENTRAL LAKE COUNTY... AT 514 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 13 MILES SOUTHWEST OF FRUITLAND PARK...MOVING NORTHEAST AT 30 MPH. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. WEITLICH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:17 PM EDT | Special Marine Warning | MLB | 118 min | |
| Apr 13, 11:27 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 23 min |
| Apr 14, 3:47 AM EDT | Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 16 hr |
| Apr 14, 9:17 AM EDT | Tornado Warning | MLB | Lake, Orange | 43 min |
| Apr 14, 9:51 AM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola, Seminole, Volusia | 54 min |
| Apr 14, 10:15 AM EDT | Special Marine Warning | MLB | 2 hr | |
| Apr 14, 10:24 AM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola, Seminole, Volusia | 51 min |
| Apr 14, 10:29 AM EDT | Tornado Warning | MLB | Orange | 31 min |
| Apr 14, 10:53 AM EDT | Tornado Warning | MLB | Brevard | 37 min |
| Apr 14, 11:07 AM EDT | Tornado Warning | MLB | Brevard | 24 min |
| Apr 14, 12:27 PM EDT | Special Marine Warning | MLB | 63 min | |
| Apr 14, 1:30 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee, Saint Lucie | 45 min |
| Apr 14, 1:32 PM EDT | Tornado Warning | MLB | Okeechobee, Saint Lucie | 43 min |
| Apr 14, 1:50 PM EDT | Special Marine Warning | MLB | 43 min | |
| Apr 14, 2:13 PM EDT | Tornado Warning | MLB | Saint Lucie | 13 min |
| Apr 14, 2:45 PM EDT | Fire Weather Watch | MLB | Lake, Orange, Osceola, Seminole, Volusia | 13 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.